MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF3838C200TU
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Positioning Problem (3009)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 10/02/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Valiant captivia stent grafts were implanted for the endovascular treatment of a taa on an unknown date.It was reported that a vam f3636c200tu was placed proximally at the left subclavian and extended with a vamf4040c150tu.It was reported on an unknown date of a ct, an endoleak was identified.It was confirmed that both the proximal and distal seal zones were adequate and the endoleak was at the mid portion of the graft at the overlap by the proximal bare stents of the extended graft.  intervention was performed the following day.The plan was to place a vamf3838c200tu proximally and extend with a vamc4040c150tu.Femoral access was gained via the right groin and a pigtail was placed up to the level of the overlap zone.The type iii endoleak could clearly be seen on angiogram.  first the vamf3838c200tu was introduced , there was difficulty passing the delivery system across the common iliac artery due to tight calcified vessels.After multiple passes with dilators and sheaths , the delivery system was able to reach the desired location and the stent graft was deployed.   after the tip capture was released , the physician pulled the grey trigger while holding the slider handle stationery and bringing the grey front grip towards the slider handle, but the tapered tip would not pull back into the graft cover.  it was opened and closed multiple times with no success.  the physician was advised to take the blue handle apart to manually pull the tapered tip into the graft cover but it was at a point where it would not come back into the delivery system.The tapered tip was about 1-2cm from being re connected.The sales representative attending the case had began to take apart the gray handle but the physician decided to just pull out the delivery system.When the delivery system was pulled out,  itdamaged the common femoral artery as well as the proximal external iliac artery.A cut down was performed and the artery was repaired.A self expanding stent was placed to repair the dissection in the proximal external iliac and distal common iliac artery.The procedure was completed and a final angiogram performed showed the endoleak had resolved.  the patient was doing well the following day.  per the physician the cause of the type  iii endoleak was that a proximal main valiant captivia stent graft was placed inside a another proximal main valiant captivia stent graft.  the calcified anatomy and the tapered tip caused the access vessel injury.  no additional clinical sequalae were provided and the patient is fine.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
B5; additional information received: it was confirmed the stent graft damage type iiib endoleak only appeared to be present in the proximal stent graft vamf3636c200tu.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis the delivery system returned with the external slider in the home position.The tip capture release handle components had been disas sembled.A leak observed at decontamination was confirmed when flushing the delivery system via the luer connector.Kinks were visible along the graft cover and on the tip attach peek lumen.On disassembly of the handle, it was evident the peek lumen had detached on the flared area.The taper tip assemble was removed.A section of peek lumen was visible on the hypotube within the backend t-tube fitting.Vistal inspection confirmed there were no edges or burrs on the hypotube that could have damaged the peek lumen.There was no stretching or deformation visible on the peek lumen.Hypotube length was measured at 0.107-inch (pass); specification is 0.105-inch to 0.0109-inch.Hypotube id was measured at 0.070-inch (pass); specification is 0.067-inch to 0.073-inch.Hypotube od was measured at 0.080-inch (pass); specification is 0.078-inch to 0.082-inch.Tapered tip id was measured at 0.045-inch (pass); specification is 0.042-inch to 0.048-inch.Tapered tip/peek id was measured at 0.042-inch (pass); specification is 0.041-inch to 0.043-inch.Tapered tip/peek od was measured at 0.060-inch (pass); specification 0.059-inch to 0.061-inch.Compression fitting id was measured at 0.070-inch (pass); specification is 0.070-inch to 0.071-inch.Compression fitting od was measured at 0.150-inch (pass) specification is 0.147-inch to 0.153-inch.Back end t-tube depth 0.296-inch (pass); specification is 0.295-inch to 0.305-inch.Back end t-tube width was measured at 0.100-inch (pass); specification is 0.098-inch to 0.102-inch.Five (5) samples were submitted to the contract analytical services section of the cisd centre for identification and investigation of the material properties.The samples were analyzed by the following techniques: ftir: by ftir there was no significant difference in the chemistry of the materials tested in the affected areas.There was also no indication of significant contamination being present on the area affected.Dsc: by dsc analysis, there was no significant difference in the samples tested in terms of melting profile or crystallinity.There was also no indication of other materials being present in the matrix as a contaminating blended alloy.Sem/edx: the sem images have indicated that the fracture face of the samples 241010a and 241010b are significantly different when compared.The control sample (241010b) looks to elongate and thin significantly before failing whereas the sample 241010a does not seem to have elongated and thinned out as much as the control (241010b) indicating that the failure is more brittle with a skin that elongated but the core wall seems to have brittle fractured.Detachment of the peek lumen was confirmed through analysis.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
EI 
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
EI  
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key17894135
Report Number9612164-2023-04547
Device Sequence Number2453954
Product Code MIH
UDI-Device Identifier00643169346550
UDI-Public00643169346550
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/06/2024
Device Model NumberVAMF3838C200TU
Device Catalogue NumberVAMF3838C200TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2023
Supplement Date Received by Manufacturer10/19/2023
06/10/2024
Initial Report FDA Received Date10/09/2023
Supplement Report FDA Received Date10/19/2023
06/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age70 YR
Patient SexFemale